Having been prescribed to Paxil and having too much time on my hands, I've been looking up side-effects like mad. It started because I've been genuinely irritable today, which really isn't like me. My boyfriend insists that I can't judge it on the second day and repeatedly tells me to relax.
I was also reading that weight gain is a very common side effect and I find that very, very un-nerving. Is this as common as the internet claims? Could the irritability be a result of the Paxil?
Someone else brought up an interesting point on another site. In my scramble to learn everything I can about Paxil, I neglected to look into Xanax, which I've been given in the case of an anxiety attack. I know it's a fast-acting drug, meaning that it works quickly and doesn't stay in your system for long. How long is "not long" and does it have any lasting effects? I noted that a lot of people here take Xanax routinely (2 or 3 times a day) and that's not at all what I'd think "as needed" would imply.
I called the psychiatrist about this a few hours ago and she insisted that she won't make any changes based on things that haven't happened, yet but to contact her if the irritability doesn't let up. She said we could switch but that Paxil is a lot stronger than the alternatives.
Am I being paranoid or is this a relevant concern?
You are having the normal anxiety and panic that most folks have when starting a new antidepressant. There are some basics that everyone should know when starting a new antidepressant that many doctors don’t mention. It can take 4 to 6 weeks before you notice any benefits from the drug. It is very common to feel worse before you feel better during the start up phase of any antidepressant. During the start up, you will likely feel more anxiety, more agitated, just more “out of balance” in general, and it may cause some insomnia at first. You might have headaches, dizziness and possibly some stomach upset. This is all normal. Yes, there are usually side effects from antidepressants, some are mild and go away and some don’t. You will need to give it a good 6 to 8 weeks to see how it effects you. I currently take Paxil
(20 mgs/daily) and do experience some side effects from it, but they are tolerable. Weight gain is a common side effect from all of the SSRI class of antidepressants, but for me, it actually suppresses my appetite. Paxil is also known to be one of the more sedating antidepressants, but there again, it has the opposite effect on me as I find it to be rather stimulating. That may be why it suppresses my appetite.
Xanax has a very short half life of around 8 to 12 hours, but the therapeutic effects from it usually wear off within just a few hours. The term “as needed” when taking medication has a very broad meaning, since “needing” the drug and “wanting” the drug are often confused and over using Xanax can lead to some pretty nasty addiction problems. The daily dosage and how long it is used has more to do with the possibility of addiction than the number of times in a day it is taken. It is quite common to take a 1 mg pill of Xanax and break it into .25 mgs and take it 4 times a day. However taking a 1 mg pill 4 times a day is quite a different story.
Last edited by ExtremelyWired; 11-13-2009 at 04:31 PM.
Ativan and Klonopin are both good choices for taking the edge off while starting a new antidepressant. You'll do fine, and once you ajust to an antidepressant you really don't even know that it's there. Haldol and Thorazine are some very heavy duty drugs. I think Thorazine is the drug they call the “chemical lobotomy”.
I'm actually taking it for anxiety, not depression.
My entire life has been ruled by panic attacks for about five years. I haven't gone in to have it taken care of because I'm so fundamentally opposed to psychiatric drugs and I was convinced that I could handle it, myself. My current boyfriend actually told me that if being with me means watching me suffer, he can't do it.
Why would they give me a drug that's known to cause anxiety in order to treat anxiety? This doesn't make any sense.
Last edited by ms_mod; 11-14-2009 at 07:42 AM.
Reason: Removed unnecessary quote. Ms_Mod
The increased anxiety that a person has while starting a new antidepressant or any new drug for that matter isn’t necessarily caused by the drug itself. For most people, it’s the anxiety disorder itself that causes the increased anxiety due to the fear of taking the drug and some of the side effects they experience from the drug. Once the drug kicks in, the anxiety should subside.
On the day or days that you drink alcohol, I would not take the Klonopin., as Klonopin is a benzodiazepine, which is a central nervous system depressant. Alcohol is also a central nervous system depressant. Mixing the two can be dangerous. Mixing alcohol with an antidepressant (Celexa) is never advised, but I have never seen anything written that says there is any dangerous drug interaction between the two. I have been taking antidepressants for anxiety for many years and I moderately drink beer and brandy with no negative effects.
I somehow fail to understand how antidepressants are used for anxiety. The two issues seem very, very different.
I did get through the entirety of last night without any panic attacks, which is very, very rare for me but I've been going into very strange and horribly embarrassing crying spells for no truly apparent reason.
I really do not like the Klonopin. I'm constantly tired, I can hardly think straight and I feel drugged.
Would it effect me to go a day without taking it? I'm supposed to take it three times a day and I'm actually terrified I'd trigger a panic attack by going the day without it.
Last edited by UnsustainedHigh; 11-14-2009 at 02:18 PM.
You should notice something within a few weeks, but it usually takes 6 to 8 weeks to feel the full benefits. You could try reducing the dosage of your Klonopin down to twice a day, as that may somewhat reduce the sedative effect that you are feeling. Unfortunately, all benzodiazepines (ie Klonopin) are sedating since they are all central nervous system depressants.
Antidepressants are used to treat quite a few disorders besides depression, like anxiety, OCD, post traumatic stress disorder, eating disorders, chronic fatigue syndrome, etc. Basically, all an SSRI antidepressant does is delay the reuptake of the neurotransmitter serotonin, thus raising serotonin levels in the brain. With more serotonin in the brain, mood is elevated, anxiety is relieved and so on.
Last edited by ExtremelyWired; 11-14-2009 at 04:54 PM.
My boyfriend actually thought of that, already. He ended up telling me to take the middle dose because he could "See it coming." I trust his judgement more than anyone's and apparently, there are tell-tale signs before I go into full panic. He said it starts with the anxious obsession on something small. He tries to unhook me and I tend not to respond well. In fact, I tend to get quite angry. Later, it seems absurd to me that I was ever mad at him over something so stupid.
Nothing really makes sense to me, anymore.
You actually named my diagnosis, exactly. PTSD and OCD.